Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Pittsburgh, PA

August 29, 2022Belmont County, Ohio; Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 29, 2022, 5:27 PM EDT for Belmont County, Ohio; Marshall County, Ohio County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 5:27 PM EDT (21:27 UTC)
Expired
Aug 29, 2022, 7:42 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:23 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 29, 12:23 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1223 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Dry and warm weather will be interrupted by rain in advance of a
Tuesday cold front. Dry and cooler weather will then persist
into the holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are on the increase and the aftn
update featured POPs adjustments for more rapid development out
of Ohio this aftn. Otherwise, two distinct areas of convection
are model-indicated for near term convection. Organized severe
weather is not expected given the lack of deep layer shear and
relatively warm mid levels. Nevertheless, the dry layer aloft
may contribute to an isolated gust potential for any updraft
that can survive and throw some super-cool water into the mid
levels.

Humidity and warm, to neutral advection will support aftn highs
and overnight lows about 10 degrees above the avgs (81/60 at
Pit)

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Better coverage of showers and thunderstorms is expected later
tngt and Tuesday as pre-frontal, then frontal bands of rain
crosses the area. The cold front is projected to complete
passage by Tuesday late afternoon/evening. Given an increase
in mid level wind/steering flow to approx 30 kt, convective
element speed and upper trough progression should alleviate any
widepread flash flood threat. Expect a half to one inch of basin
avg rainfall.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry and slightly cooler than average weather marks the beginning
of September into Labor Day weekend as broad sfc high pressure
builds over the eastern US. Temperatures will gradually warm
late week with a return to above-average temps this weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
An incoming shortwave should support increased shra and tsra
chances through early eve. Direct impact probabilities are
highest near ZZV, FKL, and HLG, where the approach of forcing
will coincide with the highest daytime instability. Otherwise;
tsra chances should likely decrease in coverage with fading
instability tonight, though persistent shortwave ascent on the
van of an upper trough should maintain shra and MVFR cigs
through early Tues.

.Outlook...
Continued restrictions via aftn tsra are likely Tues with a
passing cold front. VFR under high pressure will likely dominate
the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 4:15 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Mon Aug 29 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-300815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 29, 4:12 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      FREEDOM                 40.68N  80.25W
08/29/2022                   BEAVER             PA   SOCIAL MEDIA

            HARVEY RUN ROAD NEAR 8TH STREET FLOODED

&&

EVENT NUMBER PBZ2202732

AMILLER
Special weather statement, Aug 29, 4:17 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
417 PM EDT Mon Aug 29 2022

PAZ016-292030-
Jefferson PA-
417 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 430 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Reynoldsville, or 8 miles west of DuBois, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reynoldsville, Brockway, Sykesville, and Falls Creek.

This includes Interstate 80 in Pennsylvania between mile markers 88
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 7877 4113 7880 4105 7881 4105 7891
      4123 7899 4129 7880 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 2017Z 254DEG 14KT 4115 7891

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 29, 4:18 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 WSW ENON VALLEY       40.85N  80.47W
08/29/2022                   BEAVER             PA   SOCIAL MEDIA

            TREES AND WIRES DOWN ON ANDERSON ROAD

&&

EVENT NUMBER PBZ2202733

AMILLER
Local storm report, Aug 29, 4:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SWISSVALE               40.42N  79.89W
08/29/2022                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREE DOWN ON WIRES

&&

EVENT NUMBER PBZ2202734

AMILLER
Special weather statement, Aug 29, 5:02 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Mon Aug 29 2022

OHZ059-069-292130-
Monroe OH-Belmont OH-
502 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONROE AND SOUTHWESTERN
BELMONT COUNTIES THROUGH 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodsfield, Beallsville, Jerusalem, Wilson, Alledonia, Cameron,
Somerton, and Miltonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3971 8113 3983 8124 3999 8105 3979 8086
TIME...MOT...LOC 2101Z 242DEG 17KT 3978 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 5:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT Mon Aug 29 2022

OHZ059-069-WVZ003-004-292200-
Monroe OH-Belmont OH-Marshall WV-Ohio WV-
524 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...CENTRAL
BELMONT...OHIO AND MARSHALL COUNTIES THROUGH 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Powhatan Point, or 11 miles west of Moundsville, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheeling, Moundsville, St. Clairsville, Bellaire, Bethlehem,
Shadyside, McMechen, Powhatan Point, Glen Dale, Bridgeport, Benwood,
and Brookside.

This includes Interstate 70 in Ohio between mile markers 214 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 8094 3994 8114 4016 8085 3995 8059
TIME...MOT...LOC 2124Z 229DEG 22KT 3991 8096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:57 PM EDTSpecial Weather StatementPBZLawrence48 min
Aug 29, 1:08 PM EDTSpecial Weather StatementPBZMercer52 min
Aug 29, 1:36 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence21 min
Aug 29, 2:08 PM EDTSpecial Weather StatementPBZBeaver, Butler37 min
Aug 29, 3:19 PM EDTSpecial Weather StatementPBZBeaver26 min
Aug 29, 3:30 PM EDTSpecial Weather StatementPBZJefferson15 min
Aug 29, 3:42 PM EDTFlash Flood WarningPBZAllegheny, Beaver96 min
Aug 29, 4:05 PM EDTSpecial Weather StatementPBZAllegheny25 min
Aug 29, 4:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland34 min
Aug 29, 4:17 PM EDTSpecial Weather StatementPBZJefferson13 min
Aug 29, 4:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion34 min
Aug 29, 4:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana49 min
Aug 29, 5:13 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
Aug 29, 1:02 PM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Muskingum, Tuscarawas43 min
Aug 29, 2:00 PM EDTSpecial Weather StatementPBZGuernsey30 min
Aug 29, 2:50 PM EDTSpecial Weather StatementPBZHarrison, Jefferson25 min
Aug 29, 2:52 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson23 min
Aug 29, 3:01 PM EDTSpecial Weather StatementPBZGuernsey14 min
Aug 29, 5:02 PM EDTSpecial Weather StatementPBZMonroe28 min
Aug 29, 5:24 PM EDTSpecial Weather StatementPBZBelmont36 min
Aug 29, 5:58 PM EDTSpecial Weather StatementPBZCoshocton, Guernsey32 min
Aug 29, 6:19 PM EDTSpecial Weather StatementPBZTuscarawas41 min
Aug 29, 7:15 PM EDTSpecial Weather StatementPBZPreston15 min
Aug 29, 7:27 PM EDTSpecial Weather StatementPBZTucker33 min

Nearby

Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.